Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 57, NWS Cheyenne, WY

August 28, 2002Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 28, 2002, 5:19 PM MDT for Laramie County, Wyoming. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2002, 5:19 PM MDT (23:19 UTC)
Expired
Aug 28, 2002, 6:00 PM MDT
In force
41 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 34 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 5:50 PM MDTHail 2Cheyenne, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

458 
WUUS55 KCYS 282319
SVRCYS
WYC021-290000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
518 PM MDT WED AUG 28 2002

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 600 PM MDT

* AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER NORTHWEST LARAMIE COUNTY...OR ABOUT
  21 MILES NORTHWEST OF CHEYENNE...MOVING EAST AT 15 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4140 10529 4127 10513 4130 10469 4161 10483

&&

WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:25 PM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 28, 2:25 PM MDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
225 PM MDT WED AUG 28 2002

WV IMAGERY SHOWING S/WV TROF MVG ACRS NW CO/SOUTH CENTRAL WY...WITH
60KT H3 JET ENERGY EVIDENT VIA CIRRUS BANDS MVG INTO SW CO.  ANOTHER
NIGHT OF SHWRS/TSTMS ACRS THE FA...WITH MOST NUMEROUS ACTIVITY OVR
THE SE WY PLAINS INTO THE PANHANDLE.  H8-H7 THETA-E RIDGE AXIS
NOSING INTO SE WY THIS EVENING...WITH H3 DIVERGENCE FIELDS FOCUSING
BETWEEN CYS-SNY.  ABUNDANT LOW LVL MSTR OVR ERN AREAS...WITH SFC
DWPTS IN THE 50S TO LWR 60S AND PLENTY OF STRATO-CU.  LACK OF
DAYTIME HEATING DUE TO LOW CLDS OVR ERN AREAS MAY HELP TO INHIBIT
SOME OF THE CONVECTION IN THE NEAR TERM...BUT ENOUGH INSTABILITY AND
FORCING THIS EVENING TO PRODUCE SCT STRONG/SEVERE TSTMS.  I HAVE
SOME CONCERN ABOUT FLASH FLOODING POTENTIAL OVR ERN AREAS...WITH
PW/S OF 1.0 TO 1.3 INCHES AND THE PAST FEW NIGHTS OF LCLY HVY RAIN.
GIVEN THE MORE LOCAL NATURE OF THE FLASH FLOOD POTENTIAL TONIGHT...I
WL NOT ISSUE A FFA.

UPR LOW OVR SRN ID BEGINS TO GRADUALLY OPEN UP ON THU...AND DRIER
AIR BEGINS TO MOVE INTO SOUTH CENTRAL PARTS OF WY.  STILL PLENTY OF
LOW LVL MSTR/INSTABILITY/DEEP SHEAR AND UPR DIVERGENCE OVR ERN
AREAS...SO ANOTHER ROUND OF SHWRS/TSTMS THU-THU NITE.  H8-H7 THETA-E
AXIS SHIFTS A LITTLE FURTHER EAST ON THU...SO MAIN PCPN FOCUS MAY BE
MORE TOWARD THE PANHANDLE THAN OVR WY.  UPR/SFC PATTERN FINALLY
TURNS TOWARD DRIER WESTERLY FRI-SAT...AS UPR LOW OVR ID LIFTS OUT.
CURRENT FCST FOR HAS DRY BOTH PERIODS...AND THIS LOOKS
GOOD.

.EXTENDED...
WEAK COLD FRONT WILL WORK ITS WAY INTO THE FORECAST AREA EARLY
MONDAY...WITH ASSOCIATED WIND SHIFT.  THERE IS A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS ON SUNDAY AHEAD OF THE FRONT....WITH
DECREASING CHANCE OF RAIN BEHIND THE FRONT.  MONDAY LOOKS TO BE
MOSTLY DRY...WITH A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
RETURNING TO THE FORECAST TUESDAY AND WEDNESDAY AS A WEAK UPPER
TROUGH MOVES THROUGH.

.CYS...
WY...NONE.
NE...NONE.

JK/RGB

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:05 PM MDTSevere Thunderstorm WarningCYSAlbany40 min
Aug 27, 7:41 PM MDTTornado WarningCYSAlbany34 min
Aug 27, 8:13 PM MDTTornado WarningCYSAlbany32 min
Aug 27, 8:45 PM MDTTornado WarningCYSAlbany45 min
Aug 27, 9:30 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie45 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.